Jarisch-Herxheimer reaction



Death of bacteria due to antibiotics


Fever, chills, rigor, low blood pressure, headache, tachycardia, hyperventilation, flushing, muscle pain, skin lesions, anxiety.

Mortality Rate



Supportive, NSAIDs

Show Information

A Jarisch-Herxheimer reaction is a toxic side effect of treatment with antibiotics where the death of certain types harmful bacteria release toxins that cause inflammation. Typically, the bacteria are ones that have an insect as a vector, usually ticks or lice. In the vast majority of cases, this reaction is uncomfortable, but not life-threatening. However, care must be taken to distinguish it from sepsis, which shares many of the same symptoms. In any event, patients should be monitored once the condition presents itself to ensure that the condition does not worsen. In the vast majority of cases, it will resolve without treatment.

In most cases, NSAIDs can relieve the adverse symptoms. In most cases, the antibiotics do not need to be discontinued.

Jarisch-Herxheimer reaction at Wikipedia